Hail, Comanche
- When
- May 18, 5:29 AM CST
- Where
- Comanche County, Elgin
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.780, -98.290
The beginning of a very active period, the 18th started with a complex of thunderstorms that grew upscale producing wind and tornadoes in the morning and then finished with isolated supercells producing large hail across northern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The beginning of a very active period, the 18th started with a complex of thunderstorms that grew upscale producing wind and tornadoes in the morning and then finished with isolated supercells producing large hail across northern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 5:17 AM CST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 617 AM CDT Sat May 18 2019 .AVIATION... 12z TAFs...Mostly MVFR conditions this morning outside of thunderstorms currently moving in to southwestern OK. These storms will continue moving to the northeast this morning, affecting TAF sites across central OK through about 17z. Storms may redevelop later this afternoon, with the highest confidence of this across northern portions of Oklahoma. Otherwise should see conditons return to VFR this afternoon for most of the area. Later this evening expecting a front to shift winds to a northwesterly direction for most sites by tomorrow morning. Ware && .PREV DISCUSSION... /issued 255 AM CDT Sat May 18 2019/ DISCUSSION... Severe thunderstorms are expected to be ongoing near or shortly after sunrise across southwestern OK with the approach of an upper short wave trough. Shear and thermodynamic profiles likely support damaging wind and a few tornadoes. This area is expected to move across southeastern Oklahoma later this morning. Meanwhile, a cold front will slowly approach northwestern Oklahoma coincident with the main upper trough. Increased instability and lift in this area may support large hail in isolated thunderstorms. These systems move east of Oklahoma this evening with cooler and drier air to follow into Sunday. By Monday south winds will bring increased moisture north again ahead of a very strong upper wave which is expected to bring widespread severe weather with all severe weather hazards. This also may bring heavy rainfall since several smaller short-wave troughs are expected to traverse Oklahoma. Refer to the Hazardous Weather Outlook for details. This first wave will exit early Tuesday, but the long wave trough over the western U.S. will remain there through next week. This will allow a series of short- wave troughs to pass across the southern plains where lower level moisture will once again be in place from Wednesday. Thunderstorms are expected each day into next weekend. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 56 78 59 / 60 50 0 20 Hobart OK 81 53 79 60 / 50 10 0 30 Wichita Falls TX 82 56 82 64 / 60 10 0 20 Gage OK 81 51 77 55 / 50 10 0 30 Ponca City OK 75 56 75 56 / 60 40 0 10 Durant OK 76 61 83 64 / 80 40 0 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 09/23/08
Hazardous Weather Outlook National Weather Service Norman OK 432 AM CDT Sat May 18 2019 OKZ004>048-050>052-TXZ083>090-182000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 432 AM CDT Sat May 18 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms and flooding... A large area of strong to severe storms is expected to affect central and southern Oklahoma, and north Texas, this morning and early afternoon. Additional storms may develop in western Oklahoma this afternoon, then move northeast this evening. Any of the storms may produce hail up to baseball size, damaging winds, and flooding rain. A few tornadoes may occur, with the highest risk in southeast Oklahoma this afternoon. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across Oklahoma and north Texas should prepare for severe weather operations through this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms and flooding... Thunderstorms are in the forecast Sunday night through Friday. The most significant and widespread severe weather is expected Monday into Monday night across most of Oklahoma and north Texas. Very large hail, damaging winds, and tornadoes will be possible with the strongest storms on Monday. The risk of severe storms will diminish through the end of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
455 AM CDT Sat May 18 2019
TXZ084-085-087-088-181015-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
455 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...northeastern
Knox...southwestern Wilbarger and northwestern Baylor Counties Until
515 AM CDT...
AT 453 AM CDT, a strong thunderstorm was located 8 miles east of
Gilliland, moving northeast at 55 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3379 9973 3404 9930 3391 9910 3386 9904
3362 9961
TIME...MOT...LOC 0953Z 240DEG 49KT 3376 9953
WRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 519 AM CDT Sat May 18 2019 TXZ087-181045- Knox TX- 519 AM CDT Sat May 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR central Knox County Until 545 AM CDT... AT 516 AM CDT, a strong thunderstorm was located near Rhineland, moving northeast at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3353 9988 3376 9964 3363 9947 3344 9984 TIME...MOT...LOC 1016Z 233DEG 35KT 3357 9970 WR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
627 AM CDT Sat May 18 2019
OKZ037-044-TXZ086-181200-
Tillman OK-Cotton OK-Wichita TX-
627 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...central
Cotton and central Wichita Counties Until 700 AM CDT...
AT 625 AM CDT, a strong thunderstorm was located 7 miles west of
Burkburnett, moving northeast at 50 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3406 9895 3439 9859 3427 9816 3415 9834
3415 9838 3413 9838 3413 9840 3411 9840
3395 9864
TIME...MOT...LOC 1125Z 230DEG 43KT 3409 9869
WareThe Altus AFB radar (KFDR), 78 km away, was scanning. The volume nearest the first event began at 11:27 UTC.
16 hail, 15 thunderstorm wind, 6 flash flood, 4 tornado. Local standard time, as filed.
Time from radar.
A QLCS tornado destroyed two homes about three miles east of Geronimo. One home had most exterior walls collapsed while another house just across the street to the north had it's roof removed and many of the exterior walls collapsed. A few power poles were snapped and a tree was uprooted.
Instrument measurement.
Roof partially torn off of house.
Large tree blown down on to truck. Twitter report with a photo.
Cars stuck in high water and a couple water rescues from flooded out cars.
Large tree branches downed.
Large tree branch damage.
Firefighters rescued person trapped in vehicle in high water at NW 16th and Meridian. Water reported to be up to her car windows.
Assisting 2nd person in stalled vehicle in high water near NW 19th and Ross in Oklahoma City.
Large tree blown over. Twitter report with a picture.
An outbuilding and detached garage were significantly damaged by a brief QLCS tornado.
A brief QLCS tornado significantly damaged three barns and a shop about a half mile east of Ingalls.
High water on roadway. Water almost up to windows of a vehicle.
Two trees reported downed. Time estimated from radar.
Two downed power lines as well as numerous tree limbs. Time estimated from radar.
Flash flooding in Mustang at 59th and Czech Hall Rd.
Report through Facebook with pictures of large tree branches downed. Time estimate from radar.
Tree uprooted at SW 119TH and Meridian in front of South Lakes soccer fields. Tree laying across road and blocking Meridian.
Flowing water over road near NW 36th Street and May. Video on twitter.
Large tree branches downed, sheet metal wall with wooden support knocked over.
Part of a roof from a house awning flew off and landed on a car. Some minor tree damage.
Minor damage to a plastic green house and minor damage to a metal roof at Highway One & Highway 75 in Calvin. A eight inch diameter tree limb was blown of a tree a mile east of Calvin on Highway One.
Some damage to trees and vegetation. No structural damage at this time.
A brief QLCS tornado caused damage at a natural gas production facility that was under construction about 8 miles north-northeast of Coalgate. Multiple large shipping containers were blown over and light frame structures were damaged. Flying debris damaged numerous vehicles and injured 3 people.
Spotter network report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824385, 824387, 829950, 824389, 824390, 830713, 824406, 824408, 824484, 824485, 824487, 824488, 824494, 824495, 829946, 829947, 824497, 824499, 824502, 824505, 830301, 824507, 824508, 830291, 824509, 830347, 824510, 829951, 824513, 824514, 824515, 824516, 824518, 824519, 824520, 824521, 824522, 824523, 824525, 824526, and more.